What Is the Difference between Paracetamol and Ibuprofen
Fever and pain are perhaps the most common ailments people encounter from time to time, and Paracetamol and Ibuprofen are the most common medicines used for treating them. There is a lot of difference in how these medicines work, how long they last in your body and who can receive them. Both of them also have different interactions and side effects. So, here at OneHowTo.com, let’s try to find out what is the difference between paracetamol and ibuprofen.
The major difference between paracetamol and ibuprofen is that Ibuprofen is an NSAID, while Paracetamol is not. This means that Ibuprofen is highly effective in treating an inflammation, while Paracetamol cannot do so. For instance, Paracetamol may treat pain due to arthritis, but may not treat the joint inflammation causing the pain.
Paracetamol is an active ingredient in most OTC products for pain relief, including tablets, suspensions, drops, syrups and suppositories. On the other hand, Ibuprofen is an active ingredient in a number of OTC suspensions, syrups and chewable tablets.
The correct dosage of both medicines depends on the person’s weight, and not on age. However, in some cases, the healthcare provider may recommend a dose as per the patient’s age. Most OTC preparations come with dosage labeled as per the patient’s weight and age, but you need to check with the healthcare provider to know the correct dosage. Click here to know How to take Paracetamol and Ibuprofen.
Paracetamol is given to the patient every 4-6 hours, not exceeding 4 times in a day, while Ibuprofen is given every 6-8 hours, not exceeding 3 times in a day. Paracetamol can be given to an infant 1 month of age, while Ibuprofen cannot be given to a child less than 3 months of age. Both medicines should not be given to a child for more than 2 consecutive days without a doctor’s prescription.
You should know that both medicines can be combined at the same time, but you should learn how to do so by reading our article Can you take Ibuprofen and Paracetamol at the same time?.
How long does it take for the effect to trigger?
Paracetamol may start pain relief within 30 minutes of oral administration, and 90 minutes of taking it in the form of a suppository through anus. On the contrary, Ibuprofen starts showing effect within 15 minutes of oral administration.
Paracetamol is a relatively safe medicine without any side effects, as far as it is taken correctly as per the instructions on the packaging. However, Ibuprofen is usually associated with diarrhea and nausea in some cases.
Ibuprofen or Paracetamol should not be administered if the patient is already suffering from a medical condition. For instance, a person who has a kidney or liver disease is more likely to have side effects after administering Paracetamol. A person having kidney, liver or heart disease should also not be given Iburpofen without medical supervision. If a person has an NSAID induced asthma, then he has increased risk of having side effects of Ibuprofen. Click here to know What are the Contraindications of Ibuprofen.
Practically, Ibuprofen works harder on your stomach as compared to Paracetamol. Ibuprofen exhibits mild toxicity to the kidney, while Paracetamol does that to liver. All in all, Paracetamol is considered a better medicine for headache, while Ibuprofen is preferable for muscle ache and other such problems.
This article is merely informative, oneHOWTO does not have the authority to prescribe any medical treatments or create a diagnosis. We invite you to visit your doctor if you have any type of condition or pain.
If you want to read similar articles to What Is the Difference between Paracetamol and Ibuprofen, we recommend you visit our Drugs & supplements category.